A patient reports increased urinary frequency and incontinence. The response? A new prescription for tolterodine (Detrol). Before adding another medication, pharmacists should consider whether this is a potential prescribing cascade. In a recent case scenario, a patient was started on furosemide and donepezil. Shortly after those changes, the patient began to experience an increase in urinary symptoms.
Furosemide (Lasix): Increased Urine Production
Furosemide is a loop diuretic that increases sodium and water excretion. Increasing the dose can lead to increased urine production, frequency, urgency, and episodes of incontinence. Whenever a patient reports a new onset of bothersome urinary frequency, assess whether symptoms occur shortly after the furosemide dose. When appropriate, adjusting administration timing may help if the dose cannot be reduced (excellent board exam nugget).
Donepezil (Aricept): A Potential Contributor
Donepezil is an acetylcholinesterase inhibitor used to treat symptoms of Alzheimer disease. By increasing acetylcholine availability, it enhances cholinergic activity, which can affect bladder function. Although urinary symptoms are not among its most common adverse effects, donepezil may contribute to urgency, frequency, or incontinence in some patients. Consider the timing of symptom onset relative to donepezil initiation before adding another medication. Adding Detrol, or another urinary anticholinergic, can directly oppose the beneficial effects of donepezil.
Recognizing the Prescribing Cascade
The sequence is straightforward:
- Furosemide is increased, producing more urine.
- Donepezil is started, potentially contributing to urinary symptoms.
- The patient develops frequency and incontinence.
- Tolterodine is prescribed, potentially adding adverse effects without addressing the underlying cause.
Before adding tolterodine, evaluate medication timing, hydration, mobility, constipation, diabetes, urinary tract infection when indicated, and other potential causes.
When urinary frequency and incontinence develop after medication changes, review the medication regimen before prescribing another drug. Addressing the underlying cause may prevent unnecessary treatment and reduce anticholinergic burden, particularly in older adults with dementia.



0 Comments